The warning comes after researchers reviewed 66 reports of injuries or deaths that resulted from such behaviors after taking the sleeping medications.
"While these incidents are rare, they are serious and it's important that patients and health care professionals are aware of the risk. These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses," FDA Acting Commissioner Ned Sharpless said in a statement.
The FDA said insomnia medication should be distributed with guidelines that list the uses and risks of the medicine and that this information should be reviewed by patients each time they receive a refill.
The agency also said patients should stop taking their medication immediately and contact their doctor if they begin to exhibit complex sleeping behavior or can no longer remember what they were doing while on the medication.